With some tablets it makes no difference. These tend to be long-acting and easily absorbed into the bloodstream. But there are some tablets that must be taken at specific times. Some are absorbed much better if taken on an empty stomach. However there are others, an antibiotic called doxycycline is an example, that can cause terrible stomach irritation if they are taken last thing at night. The reason why doctors sometimes fail to give these details is that many do not know them. If your tablets come with a printed information sheet, you should read it carefully to find out the manufacturer's recommendations. If there isn't any, ask your pharmacist. They know much more about this than doctors do.
I HAVE recently been diagnosed with breast cancer. I had a lumpectomy and I am just about to start both chemotherapy and radiotherapy. I would desperately like to talk to other women who have been through this, but there does not seem to be any self-help group at the hospital I am attending. Is there a telephone-based service that can put me in touch with other women who have had breast-cancer treatment?
Several charities run telephone helplines. Breast Cancer Care (0808 800 6000) is staffed by breast-care nurses and trained volunteers who have had breast cancer. Bacup (0808 800 1234 or www.bacup.org.uk)
is another one, which maintains a huge list of local support groups.
WHAT CAUSES athlete's foot, and what is the best way to treat it?
It is a fungal infection that usually affects the creases of skin between the toes. It thrives in warm, dark, moist places, so sweaty feet provide an ideal breeding-ground. You should keep your feet dry and exposed to the air as much as possible. Over-the-counter treatments with anti-fungal creams such as Canesten or Daktarin usually work. If not, terbinafine cream may be effective, but it needs a doctor's prescription.
Please send your questions to A Question of Health, `The Independent', 1 Canada Square, Canary Wharf, London E14 5DL; fax 0171-293 2182; or e- mail to health@independent. co.uk. Dr Kavalier regrets he is unable to respond personally to questionsReuse content